Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Birmingham, AL

March 31, 2009Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2009, 11:43 PM CDT for Marengo County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2009, 11:43 PM CDT (04:43 UTC)
Expired
Apr 1, 2009, 12:10 AM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 144 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010443
SVRBMX
ALC091-010530-
/O.NEW.KBMX.SV.W.0083.090401T0443Z-090401T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 PM CDT TUE MAR 31 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1230 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 27 MILES SOUTHWEST OF DIXONS MILL...OR 16 MILES
  WEST OF GROVE HILL...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF DIXONS MILL BY 1215 AM CDT...
  SURGINER BY 1220 AM CDT...
  VINELAND AND 8 MILES SOUTHEAST OF SHILOH BY 1225 AM CDT...
  6 MILES SOUTHEAST OF MAGNOLIA BY 1230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
      3201 8762 3201 8763 3201 8766 3200 8767
      3199 8793
TIME...MOT...LOC 0443Z 230DEG 38KT 3176 8803

$$
2 follow-up statements
000 
WWUS54 KBMX 010452
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT TUE MAR 31 2009

ALC091-010530-
/O.CON.KBMX.SV.W.0083.000000T0000Z-090401T0530Z/
MARENGO AL-
1152 PM CDT TUE MAR 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 14 MILES SOUTH OF NICHOLSVILLE...OR 13 MILES
NORTHWEST OF GROVE HILL...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF NICHOLSVILLE BY 1205 AM CDT...
  7 MILES SOUTHEAST OF DIXONS MILL BY 1215 AM CDT...
  VINELAND AND SURGINER BY 1220 AM CDT...
  8 MILES SOUTHEAST OF SHILOH BY 1225 AM CDT...
  6 MILES SOUTHEAST OF MAGNOLIA BY 1230 AM CDT...

LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
      3201 8762 3201 8763 3201 8766 3200 8767
      3199 8793
TIME...MOT...LOC 0453Z 230DEG 38KT 3183 8793

$$
000 
WWUS54 KBMX 010510
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED APR 1 2009

ALC091-010520-
/O.CAN.KBMX.SV.W.0083.000000T0000Z-090401T0530Z/
MARENGO AL-
1210 AM CDT WED APR 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARENGO COUNTY IS
CANCELLED...

LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
      3201 8762 3201 8763 3201 8766 3200 8767
      3199 8793
TIME...MOT...LOC 0510Z 245DEG 43KT 3192 8771

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:10 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 7:10 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT THU APR 30 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

PERSISTENT RIDGING OVER THE AREA THE PAST FEW DAYS IS EVER SO
SLOWLY WEAKENING. EXPECTING TO SEE AN INCREASE IN MOISTURE TONIGHT
AND TOMORROW AS MID LEVEL CLOUD DECK MOVES IN OVERNIGHT. A WEAK
SHORTWAVE WILL MOVE IN FROM THE WEST LATE TONIGHT WITH A DECENT
SHOT OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTH BEFORE
12Z. THIS SHORTWAVE WILL LEAVE A GENERAL WEAKNESS IN THE UPPER
LEVEL RIDGE ALLOWING FOR DIURNAL CONVECTION TO BECOME MORE ACTIVE ON
FRIDAY. ADDITIONAL CLOUD COVER SHOULD KEEP HIGHS FRIDAY SLIGHTLY
COOLER.

SATURDAY AND SUNDAY...A STALLED FRONTAL BOUNDARY OVER THE NORTHERN
TENNESSEE VALLEY WILL ALLOW FOR SOME ISOLATED TO SCATTERED TYPE
COVERAGE OVER THE FAR NORTHERN TIER OF COUNTIES. PRETTY MUCH DRY
EVERYWHERE ELSE.

A MORE SIGNIFICANT SHORTWAVE WILL APPROACH THE SOUTHEAST LATE
SUNDAY NIGHT AND MONDAY. SOME TIMING DIFFERENCES BETWEEN THE EURO
AND GFS DUE TO THE STRENGTH OF THE RIDGING OFF THE SOUTHEAST
COAST. WILL LEAN TOWARDS THE SLOWER SOLUTIONS OF THE EURO AND
PREVIOUS FORECASTS FOR THE EXTENDED PERIODS.

&&

.AVIATION...00Z AVIATION.

NOT MUCH CHANGE FROM THE PREVIOUS FORECAST. STILL EXPECTED A FEW
STORMS LATER TONIGHT WHEN AN UPPER LEVEL IMPULSE MOVES THROUGH THE
AREA. HOW MUCH COVERAGE IS STILL IN QUESTION. THUS...WILL HANDLE
CONVECTION WITH VICINITY INSTEAD OF PREVAILING. LOW CLOUDS COULD
ALSO BE A PROBLEM WELL AFTER MIDNIGHT.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 31, 7:40 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT TUE MAR 31 2009

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST
CENTRAL ALABAMA.  PLEASE REFER TO RIVER FLOOD STATEMENTS FOR
ADDITIONAL DETAILS REGARDING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR
SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO
RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING
INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE
HAIL...AND DAMAGING WINDS.

A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO
THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY ON THURSDAY.

In the hours before

Special weather statement, Mar 31, 9:59 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT TUE MAR 31 2009

ALZ023-030>032-034-039-010330-
BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA-
959 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO...
SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT...

AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW
GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELMONT.
  SAWYERVILLE.
  COALING.
  US 80 AND AL 28.
  PHIPPS.
  PROVIDENCE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 31, 10:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 SW BELLAMY            32.44N 88.16W
03/31/2009  E0.25 INCH       SUMTER             AL   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED 192 WRIGHT RD

&&

KLAWS
Local storm report, Mar 31, 10:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             2 NE BELLAMY            32.48N 88.11W
03/31/2009  E0.25 INCH       SUMTER             AL   BROADCAST MEDIA

            SMALL HAIL REPORTED IN COATOPA

&&

KLAWS
Special weather statement, Mar 31, 10:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT TUE MAR 31 2009

ALZ023>025-034-010400-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
1032 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON...
OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10
MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ABERNANT.
  LAKE VIEW.
  WELLER.
  NORTH JOHNS.
  UNIVERSITY OF MONTEVALLO.
  ALABAMA ADVENTURE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 11:06 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 PM CDT TUE MAR 31 2009

ALZ023>026-034-010445-
BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA-
1106 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST.
CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT...

AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR
ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE...
MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALTON.
  TRUSSVILLE.
  CLAY.
  BRANCHVILLE.
  ST. CLAIR SPRINGS.
  CALDWELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:57 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega33 min
Apr 1, 1:18 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.